IDEAS home Printed from
   My bibliography  Save this paper

Quasilinear, Overlapping-Generations Economies


  • Joaquim Silvestre

    (Department of Economics, University of California Davis)


The quasilinearity assumption (informally speaking, the assumption that utility is linear in the numeraire good, or that income effects are absent from the demand of nonnumeraire goods) makes surplus analysis exact in economies where all agents are contemporaneous. Efficiency is then eqivalent to the maximization of social surplus: we shall refer to this fact as the ""global equivalence principle."" But in many interesting applications the assumption of a single generation is not realistic, e.g., in long lived investment programs or in the use of environmental resources. This paper provides an extension of traditional surplus analysis to a world of multiple, overlapping generations. In the single generation case, efficiency is equivalent to the maximization of social surplus provided that no lower bounds exist in the final holdings of numeraire. If such lower bounds do exist, then one could have efficient allocations where social surplus is not at its maximum. Figures 1 and 2 illustrate. Let there be one generation and two people, Person 1 and Person 2.

Suggested Citation

  • Joaquim Silvestre, 2004. "Quasilinear, Overlapping-Generations Economies," Working Papers 959, University of California, Davis, Department of Economics.
  • Handle: RePEc:cda:wpaper:95-9

    Download full text from publisher

    File URL:
    Download Restriction: no

    Other versions of this item:

    References listed on IDEAS

    1. Calsamiglia, Xavier & Kirman, Alan, 1993. "A Unique Informationally Efficient and Decentralized Mechanism with Fair Outcomes," Econometrica, Econometric Society, vol. 61(5), pages 1147-1172, September.
    2. Walter Garcia-Fontes & Hugo Hopenhayn, 2000. "Entry restrictions and the determination of quality," Spanish Economic Review, Springer;Spanish Economic Association, vol. 2(2), pages 105-127.
    3. Juan P. Nicolini, 1993. "More on the time inconsistency of optimal monetary policy," Economics Working Papers 56, Department of Economics and Business, Universitat Pompeu Fabra.
    Full references (including those not matched with items on IDEAS)

    More about this item

    JEL classification:

    • C00 - Mathematical and Quantitative Methods - - General - - - General
    • D10 - Microeconomics - - Household Behavior - - - General
    • D19 - Microeconomics - - Household Behavior - - - Other


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:cda:wpaper:95-9. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Scott Dyer). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.